[Skip to Content]
[Skip to Content Landing]
Other Articles
August 5, 1950

NEUROTOXIC REACTIONS TO DIHYDROSTREPTOMYCIN

Author Affiliations

Rochester, Minn.

From the Division of Medicine (Dr. Carr and Dr. Hodgson), the Section on Otolaryngology and Rhinology (Dr. Brown) and the Section on Bacteriology (Dr. Heilman) of the Mayo Clinic, Rochester.

JAMA. 1950;143(14):1223-1225. doi:10.1001/jama.1950.02910490001001
Abstract

Soon after the discovery of streptomycin it was learned that this drug was a neurotoxic substance, frequently producing, after several weeks of treatment, impairment of the vestibular function of the eighth cranial nerve and occasionally causing deafness.1 Dihydrostreptomycin, produced by the catalytic hydrogenation of streptomycin, was recently introduced as a substitute for streptomycin, the main advantage being that the new drug was less neurotoxic. However, the original reports,2 both of laboratory and clinical studies, emphasized that the new drug was not completely free of neurotoxicity and that its use might be followed by impaired vestibular function, deafness or both. Our experience with the first 35 patients treated at the Mayo Clinic with dihydrostreptomycin was confirmatory of the foregoing and has been summarized in a recent report.3

Now, in an effort to learn why certain patients had untoward reactions, we have reviewed the records of all our patients

First Page Preview View Large
First page PDF preview
First page PDF preview
×